Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Tucson, AZ

October 8, 2016Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 8, 2016, 11:24 PM MST for Graham County, Arizona. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2016, 11:24 PM MST (06:24 UTC)
Expired
Oct 9, 2016, 12:00 AM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 139 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 11:47 PM MSTHAIL 11 Nne Solomon, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS55 KTWC 090624
SVRTWC
AZC009-090700-
/O.NEW.KTWC.SV.W.0059.161009T0624Z-161009T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1124 PM MST SAT OCT 8 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL MIDNIGHT MST

* AT 1121 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SAFFORD...AND MOVING
  NORTHEAST AT 5 MPH. THE STRONGEST PORTION OF THIS STORM WAS
  LOCATED NEAR THE INTERSECTION OF SOLOMON ROAD AND BARNEY LANE.

THIS WARNING EXTENDEDS THE SEVERE THUNDERSTORM WARNING FOR THE SAME
LOCATION.

* LOCATIONS IMPACTED INCLUDE...
  SAFFORD...THATCHER...SOLOMON AND SWIFT TRAIL JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3281 10952 3273 10968 3282 10979 3295 10967
TIME...MOT...LOC 0621Z 224DEG 6KT 3283 10967 

$$
2 follow-up statements
274 
WWUS55 KTWC 090637
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1137 PM MST SAT OCT 8 2016

AZC009-090700-
/O.CON.KTWC.SV.W.0059.000000T0000Z-161009T0700Z/
GRAHAM-
1137 PM MST SAT OCT 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
FOR CENTRAL GRAHAM COUNTY...

AT 1136 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLOMON...OR 5
MILES EAST OF SAFFORD MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...SOLOMON AND SWIFT TRAIL JUNCTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3281 10952 3273 10968 3282 10979 3295 10967
TIME...MOT...LOC 0636Z 261DEG 8KT 3281 10961 

$$
201 
WWUS55 KTWC 090657
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1157 PM MST SAT OCT 8 2016

AZC009-090704-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-161009T0700Z/
GRAHAM-
1157 PM MST SAT OCT 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT MIDNIGHT MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3281 10952 3273 10968 3282 10979 3295 10967
TIME...MOT...LOC 0648Z 224DEG 6KT 3281 10961 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 8:58 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 8, 8:58 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
858 PM MST SAT OCT 8 2016

.SYNOPSIS...Expect isolated to scattered showers and thunderstorms
this evening. Some strong thunderstorms producing gusty winds and
hail. A chance of showers and thunderstorms continues Sunday mainly
near the New Mexico border. Dry conditions with above normal daytime
temperatures will then prevail Monday through next Friday.

&&

.DISCUSSION...Water vapor imagery, upper-air plots and latest model
data indicate a disturbance currently moving through south central
Arizona, with satellite and radar showing convection extending from
around the Globe area and southeast into northwest Graham county to
southeast Graham and then over the extreme eastern portions of
Cochise county along the immediate border with New Mexico. Some of
these storms are rather strong and are capable of producing strong
gusty winds and penny to nickel size hail, especially north and east
of the Safford area, as these storms move north to northeast.

Will tweak the POP forecast to account for the most recent satellite
and radar trends. Bottom line is these showers and storms will
continue to progress to the northeast with lesser rain chances east
and nil chances for the far west overnight.

As of 03Z (8 PM MST), temperatures across the region ranged from the
mid 60s to the upper 70s, with the Tucson Intl Airport reporting a
temp of 75 degs, after achieving an afternoon high temp of 92 degs,
which was 4 degs above normal for this date. Will make some minor
adjustments to the short term hourly temperature grids, but
inherited overnight low temps seem fine, but will continue to
monitor.

See previous discussion below for info beyond tonight.

&&

.AVIATION...Valid through 10/06Z.
ISOLD to SCT -TSRA/-SHRA expected northeast and east of KTUS through
the evening hours tonight. MVFR conditions due to restricted
vsbys/cigs, and wind gusts of 35-45 kts with the stronger storms.
The bulk of -TSRA/-SHRA is expected to end by 09/06Z with clearing
overnight. Surface wind outside of any thunderstorm gusts ELY/SELY
at 5-15 kts with gusts to 20 kts thru 09/14z. Aft 09/14z, surface
wind generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
through the evening hours tonight from Tucson eastward. A slight
chance of showers and thunderstorms continues on Sunday, mainly near
the New Mexico border. Dry conditions are then expected Monday
through Friday of next week. 20-foot winds will be east to southeast
at 10-15 mph with some gusts to around 20 mph through Sunday
morning. Otherwise, 20-foot winds will be terrain driven less than
15 mph.

&&

.PREV DISCUSSION...The mid level impulse will lift into the front
range northeast of our area tomorrow, but some residual moisture
will help fuel a few storms in eastern areas Sunday afternoon.

A drying westerly flow with the ridge strengthening from the south
will push our daytime highs back up to around 6-8 degrees above
average most of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...88
PREVIOUS DISCUSSION...Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 8, 7:27 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
727 PM MST SAT OCT 8 2016

AZZ508-512-090315-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
727 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL
815 PM MST...

AT 726 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES NORTH OF DOUGLAS...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUCKER CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3159 10949 3176 10956 3190 10927 3164 10916
TIME...MOT...LOC 0226Z 249DEG 9KT 3171 10945

MOLLERE
Special weather statement, Oct 8, 7:29 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST SAT OCT 8 2016

AZZ509-511-090315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT
GRAHAM-
729 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
815 PM MST...

AT 728 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTHWEST OF WILLCOX...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONITA AND FORT GRANT.

LAT...LON 3244 11002 3260 11022 3282 11006 3259 10979
TIME...MOT...LOC 0228Z 221DEG 18KT 3254 11001
Special weather statement, Oct 8, 8:13 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
813 PM MST SAT OCT 8 2016

AZZ509-090400-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-
813 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
900 PM MST...

AT 810 PM MST...DOPPLER RADAR WAS TRACKING 3 STRONG THUNDERSTORMS
FROM NEAR SAFFORD TO 20 MILES SOUTHEAST OF SAFFORD...MOVING NORTH AT
25 MPH.

THE STRONGEST STORM IS 20 MILES SOUTHEAST OF SAFFORD...AND IS
CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH.
THIS STORM WILL LIKELY IMPACT U.S. HIGHWAY 70 EAST OF SAFFORD.

THE OTHER STORMS NEAR SAFFORD MAY PRODUCE HALF INCH HAIL AND WIND
GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...SOLOMON AND SWIFT TRAIL JUNCTION.

LAT...LON 3256 10928 3272 10979 3290 10979 3279 10927
TIME...MOT...LOC 0310Z 167DEG 24KT 3272 10940

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:21 PM MSTSpecial Weather StatementTWC39 min
Oct 8, 7:27 PM MSTSpecial Weather StatementTWCCochise48 min
Oct 8, 7:29 PM MSTSpecial Weather StatementTWCGraham46 min
Oct 8, 8:13 PM MSTSpecial Weather StatementTWCGraham47 min
Oct 8, 10:46 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Oct 8, 10:57 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Oct 8, 11:14 PM MSTFlash Flood WarningTWCGraham2 hr
Oct 9, 12:39 AM MSTSpecial Weather StatementTWCGraham51 min
Oct 9, 1:13 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Oct 9, 2:58 PM MSTSpecial Weather StatementTWCGraham32 min
Oct 9, 3:42 PM MSTSpecial Weather StatementTWCCochise33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.